Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 115, NWS Las Vegas, NV

August 14, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2014, 5:29 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 5:29 PM MST (00:29 UTC)
Expired
Aug 14, 2014, 8:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 73 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WGUS55 KVEF 150029
FFWVEF
AZC015-150330-
/O.NEW.KVEF.FF.W.0115.140815T0029Z-140815T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM MST THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 830 PM MST

* AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR COLORADO CITY. THE STORM   
  PRODUCING FLASH FLOODING WAS MOVING NORTHEAST AROUND 10 MPH. 
  RAINFALL RATES OVER AN INCH AN HOUR ARE POSSIBLE WITH THIS STORM. 

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY AND STATE ROUTE 389

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3689 11286 3689 11312 3701 11312 3700 11286

$$

STUMPF
1 follow-up statement
376 
WGUS75 KVEF 150116
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 PM MST THU AUG 14 2014

AZC015-150126-
/O.CAN.KVEF.FF.W.0115.000000T0000Z-140815T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
616 PM MST THU AUG 14 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHEASTERN MOHAVE COUNTY...

THE THUNDERSTORMS PRODUCING HEAVY RAIN HAVE WEAKENED AND MOVED NORTH 
OUT OF THE WARNED AREA. ANY RUNOFF FROM THE HEAVY RAIN AND THE 
THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3689 11286 3689 11312 3701 11312 3700 11286

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:43 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 14, 2:43 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 PM PDT THU AUG 14 2014

.SYNOPSIS...DRIER AIR ARRIVING FROM THE WEST WILL LIMIT THUNDERSTORM
CHANCES MAINLY TO MOHAVE COUNTY EARLY THIS EVENING AND AGAIN FRIDAY.
DRY AND WARMER WEATHER WILL OCCUR THROUGH THE WEEKEND AND INTO NEXT
WEEK WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL.
&&

.SHORT TERM...THROUGH SATURDAY NIGHT
THUNDERSTORMS THAT ERUPTED THIS MORNING ALONG DRY LINE BETWEEN
BOULDER CITY AND NORTHEAST SAN BERNARDINO COUNTY HAVE DISSIPATED.
THE STRONGEST CELL NEAR BOULDER CITY PRODUCED THREE QUARTERS OF AN
INCH BETWEEN 10 AND 1030 AM. AS OF THIS WRITING, ISOLATED SHOWERS
AND THUNDERSTORMS ARE OCCURRING GENERALLY EAST OF LINE FROM KINGMAN
TO MEADVIEW. NOTHING OCCURRING NORTH AND WEST OF LAS VEGAS THIS
AFTERNOON IN DRIER MORE STABLE AIR MASS.

THE DRYING WILL CONTINUE TO SLOWLY SHIFT EAST INTO MOHAVE COUNTY ON
FRIDAY. THOUGH, REINTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS TO THE
HIGHER TERRAIN OF SOUTHERN MOHAVE COUNTY AS DRYING COULD BE DELAYED.
FINALLY BY SATURDAY ENTIRE AREA WILL BE THUNDERSTORM FREE WITH
ENOUGH RESIDUAL MOISTURE FOR SOME AFTERNOON CUMULUS OVER MOHAVE
COUNTY. TEMPERATURES WILL BE NEAR NORMAL FRIDAY AND SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY...AN EXTENDED DRY PERIOD LOOKS
PROBABLE FOR THE ENTIRE REGION LASTING WELL INTO NEXT WEEK.  FLAT
HIGH PRESSURE RIDGE WITH TROUGHING OFF THE COAST OF NORTHERN
CALIFORNIA WILL RESULT IN MONSOON MOISTURE SHUNTED SOUTHWARD WHILE A
DRY SOUTHWESTERLY FLOW IS ADVECTED INTO THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN.  THIS IS NOT A FAVORABLE PATTERN FOR OUR
MONSOON LOVERS OUT THERE...IN FACT WE WILL BE LUCKY TO EVEN SEE AN
ISOLATED STORM IN THE HIGHEST PEAKS OF MOHAVE COUNTY NEXT WEEK.
KEPT THE FORECAST DRY FOR THE ENTIRE REGION IN THE EXTENDED TIME
FRAME...HOWEVER, GIVEN THE TIME OF YEAR, WE WILL NEED TO WATCH THE
MARGINAL MOISTURE AROUND FOR THE POSSIBILITY OF ISOLATED ACTIVITY IN
MOHAVE COUNTY.

WITH THE DRY CONDITIONS FORECAST...TEMPERATURES WILL HAVE NO TROUBLE
CLIMBING ABOVE NORMAL AND I TRENDED THE TEMPERATURES UPWARDS FOR
NEXT WEEK...AND A FEW DEGREES ABOVE GUIDANCE.  TEMPERATURES SUNDAY
ONWARD WILL AVERAGE 3 TO 5 DEGREES ABOVE THE SEASONAL AVERAGE.
&&

.AVIATION...FOR MCCARRAN...CUMULUS CLOUDS EAST OF THE LAS VEGAS
VALLEY WILL DISSIPATE EARLY THIS EVENING WITH CLEAR SKIES OVERNIGHT
AND FRIDAY. ISOLATED THUNDERSTORMS WITHIN THE PEACH SPRINGS CORRIDOR
THROUGH 6 PM THIS EVENING. SOUTHERLY WINDS WITH SOME GUSTS TO AROUND
20-25 KNOTS WILL CONTINUE INTO THE EVENING AS WELL. GUSTS WILL
DIMINISH...BUT SOUTHERLY WINDS WILL CONTINUE OVERNIGHT AND THROUGH
FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS/THUNDERSTORMS OVER MOHAVE COUNTY WILL
DISSIPATED EARLY THIS EVENING. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHERN MOHAVE COUNTY
FRIDAY. ELSEWHERE SKIES WILL BE CLEAR. WINDS WILL FAVOR TYPICAL
DIURNAL WIND PATTERNS WITH GUSTS TO AROUND 20-25 KNOTS THIS
AFTERNOON.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 14, 11:58 AM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 AM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      3 NNE BOULDER CITY      36.02N 114.80W
08/14/2014                   CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS OVER 6 INCHES OF WATER FLOWING
            ACROSS ROAD ON LAKESHORE DR. NORTH OF THE LAKE MEAD
            RECREATIONAL AREA ENTRANCE. ROAD HAS BEEN SHUT DOWN AT
            THIS TIME.

&&

JPULLIN
Local storm report, Aug 14, 4:26 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     5 NE BOULDER CITY       36.03N 114.77W
08/14/2014                   CLARK              NV   BROADCAST MEDIA

            THUNDERSTORM WINDS ESTIMATED AT 60 MPH DAMAGED FLOATING
            DOCKS AT THE LAS VEGAS BOAT HARBOR.

&&

STACHELSKI
Local storm report, Aug 14, 4:34 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      DEATH VALLEY JUNCTION   36.30N 116.41W
08/04/2014                   INYO               CA   NEWSPAPER

            THE 91 YEAR OLD AMARGOSA OPERA HOUSE SUFFERED DAMAGE TO
            WOODEN FLOORING AFTER FLOODWATERS BUSTED INTO THE
            BUILDING.

&&
DELAYED REPORT.

STACHELSKI
Local storm report, Aug 14, 4:50 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
450 PM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 N BOULDER CITY        36.00N 114.83W
08/14/2014                   CLARK              NV   BROADCAST MEDIA

            A MUDSLIDE TOOK PLACE NEAR ISABEL AND ROBINSON LANE.
            ROCKS AND MUD LANDED ON THE STREETS.

&&

STACHELSKI

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.